Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 117, NWS Paducah, KY

March 28, 2012Cape Girardeau County, Perry County, Missouri; Jackson County, Union County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Mar 28, 2012, 5:44 PM CDT for Cape Girardeau County, Perry County, Missouri; Jackson County, Union County, Illinois. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2012, 5:44 PM CDT (22:44 UTC)
Expired
Mar 28, 2012, 6:15 PM CDT
In force
31 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Jackson County, IL, Union County, IL, Cape Girardeau County, MO, Perry County, MO

The radar

The Paducah radar (KPAH), 80 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

120 
WUUS53 KPAH 282244
SVRPAH
ILC077-181-MOC031-157-282315-
/O.NEW.KPAH.SV.W.0117.120328T2244Z-120328T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
544 PM CDT WED MAR 28 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL JACKSON COUNTY IN SOUTHERN ILLINOIS...
  NORTHWESTERN UNION COUNTY IN SOUTHERN ILLINOIS...
  NORTHEASTERN CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI...
  SOUTHEASTERN PERRY COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 615 PM CDT.

* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GRAND TOWER...OR 14 MILES SOUTHWEST OF MURPHYSBORO...AND MOVING
  SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  ALTO PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3755 8926 3744 8947 3764 8959 3770 8945
TIME...MOT...LOC 2244Z 321DEG 15KT 3759 8947
WIND...HAIL 60MPH 1.50IN

$$
1 follow-up statement
508 
WWUS53 KPAH 282258
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
558 PM CDT WED MAR 28 2012

ILC077-MOC157-282307-
/O.CAN.KPAH.SV.W.0117.000000T0000Z-120328T2315Z/
JACKSON IL-PERRY MO-
558 PM CDT WED MAR 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL JACKSON COUNTY
IN SOUTHERN ILLINOIS...AND SOUTHEASTERN PERRY COUNTY IN SOUTHEAST
MISSOURI IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3755 8926 3745 8945 3746 8946 3756 8948
      3759 8942
TIME...MOT...LOC 2257Z 321DEG 15KT 3755 8943

$$

ILC181-282315-
/O.CON.KPAH.SV.W.0117.000000T0000Z-120328T2315Z/
UNION IL-
558 PM CDT WED MAR 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
UNION COUNTY IN SOUTHERN ILLINOIS UNTIL 615 PM CDT...

AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
SOUTHEAST OF GRAND TOWER...OR 11 MILES NORTHWEST OF JONESBORO...
MOVING SOUTHEAST AT 15 MPH.

LAT...LON 3755 8926 3745 8945 3746 8946 3756 8948
      3759 8942
TIME...MOT...LOC 2257Z 321DEG 15KT 3755 8943
WIND...HAIL 60MPH 1.50IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:52 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Mar 28, 2:52 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
252 PM CDT WED MAR 28 2012

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 252 PM CDT WED MAR 28 2012

FRONTAL BOUNDARY AT 18Z WAS INTO OUR NORTHERN MOST COUNTIES. SOME
ISOLD WEAK CONVECTION WAS ABLE TO FORM FROM SW INDIANA INTO SE
ILLINOIS. BUT IT HAS NOT AMOUNTED TO MUCH YET. THE ZONE OF FRONTAL
CONVERGENCE WAS STILL DISPLACED A BIT NORTH OF BEST INSTABILITY
AXIS. SO UNTIL CONVECTION IS ABLE TO TAP BETTER INSTABILITY...IT
WILL TAKE TIL MID OR LATE AFTERNOON TO FLARE UP...IF IT DOES AS
THE HI RES MODELS SUGGEST. THERE IS NO CAP...SO BASICALLY RELYING
ON INSTABILITY AND MOISTURE CONVERGENCE AT THIS POINT. THE CHANCE
WILL GRADUALLY SETTLE SOUTH INTO THE EVENING HOURS. MODELS SUGGEST
POTENTIAL ACTIVITY MAY NOT GO AS FAR SOUTH AS PREVIOUSLY THOUGHT.
WE ADJUSTED POPS NORTH JUST A TAD. BUT THE GIST IS STILL THE SAME.
THURSDAY...POPS WILL BE ADJUSTED BACK INTO PARTS OF SE MISSOURI
AND SRN ILLINOIS...SHIFTING EAST THROUGH THE DAY WHERE THE MODELS
DEPICT BETTER MOISTURE. THIS IS A SHIFT NORTH FROM PREVIOUS
FORECASTS. BOTH THE NAM AND GFS MOVE A WAVE ACROSS THE REGION
THURSDAY AS WELL. SO IF OTHER CONVECTIVE PARAMETERS ARE IN
ADEQUATE...THERE MAY BE A NEED TO RAISE POPS SLIGHTLY. ANOTHER
MID LEVEL WAVE IS FORECAST TO MOVE ACROSS THE AREA FRIDAY...AND
OFFER UP ANOTHER CHANCE OF SHOWERS AND STORMS...SOME OF WHICH
COULD BE STRONG. TEMPERATURES WILL CONTINUE TO RUN ABOVE NORMAL.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 252 PM CDT WED MAR 28 2012

THE MIDNIGHT FORECAST CREW ACTUALLY IMPLEMENTED A SCENARIO THAT
SHOULD HAVE BEEN INCLUDED IN TUESDAYS FORECAST PACKAGE FOR THIS
UPCOMING WEEKEND. YESTERDAY'S MEDIUM RANGE NUMERICAL MODEL RUNS
SUGGESTED THAT RIDGING MAY TAKE PLACE A LITTLE FASTER AN MORE
PRONOUNCED BEGINNING SATURDAY. IN ORDER TO TRANSITION TO A DRIER
FORECAST FOR THE WEEKEND...THE EASTWARD TRANSLATION OF THE
PRECIPITATION WITH THE SW-NEWD ORIENTED TROUGH WAS ACCELERATED
FROM THE MORNING INTO THE AFTERNOON ON SATURDAY.

WITH THE INCREASED THICKNESSES ASSOCIATED WITH THE RIDGING...
TEMPERATURES WERE RAISED AND DEWPOINTS LOWERED SLIGHTLY FOR THE
WEEKEND.

THERE IS STILL QUITE A LARGE VARIATION ON THE STRENGTH AND
INTENSITY OF THE NEXT SYSTEM TO MOVE THROUGH THE WFO PAH FORECAST
AREA ON MONDAY...BUT THE TIMING HAS BEEN CONSISTENT ALONG THE
MEDIUM RANGE GUIDANCE. THE LAST FEW RUNS OF THE DETERMINISTIC GFS
HAVE BEEN ALL OVER THE BOARD WITH THE RESPECT TO THE ORIENTATION
/THAT IS NEGATIVE AND POSITIVE TILT/. PREFER THE MORE MUTED AND
LOWER AMPLITUDE TROUGH AXIS DEPICTED BY THE ECMWF...GFS ENSEMBLE...
UKMET AND THE CANADIAN GUIDANCE. AT THIS TIME...WILL KEEP CHANCE
POPS/ WEATHER IN PLACE FOR NOW DURING THAT TIME PERIOD. DRY WEATHER
SHOULD MOVE BACK ON TUESDAY AND WEDNESDAY...AS THE SHORTWAVE MOVES
THROUGH THE AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1130 AM CDT WED MAR 28 2012

WITH THE 18Z WEDNESDAY TAF ISSUANCE...KEPT VFR CONDITIONS AS THE
PRIMARY FLIGHT CATEGORY THROUGH THE FORECAST PERIOD. GIVEN THE
PROXIMITY OF THE FRONTAL BOUNDARY THROUGH THE WFO PAH FORECAST
AREA THIS AFTERNOON...OPTED FOR THE USE OF VICINITY /VC/
SHOWERS...OR IN THE CASE OF KOWB...THUNDERSTORMS. GIVEN THE WEAK
SHEAR ALOFT...CONVECTION WILL BE LIMITED AND LIKELY OUTFLOW
DOMINATED...SO ANY LIMITING CEILING/VISIBILITIES/WIND
SPEED/DIRECTION WILL HAVE TO BE ADDRESSED THROUGH AMENDMENTS THIS
AFTERNOON. THE WIND SPEED AND DIRECTION WERE BROKEN UP INTO SEPARATE
PREVAILING GROUPS TO HANDLE THE LOCATION OF THE COLD FRONT THROUGH
EACH OF THE TAF SITES THIS AFTERNOON AND THROUGH THE NIGHT.

&&

.FIRE WEATHER...
ISSUED AT 252 PM CDT WED MAR 28 2012

WITH THE UPWARD ADJUSTMENT IN MAX/MIN TEMPERATURE AND LOWERED
DEWPOINTS...MINIMUM RELATIVE HUMIDITY VALUES SHOULD IN BE THE 30
TO 40 PERCENT RANGE FROM SATURDAY INTO MONDAY...THEN IN THE 25 TO
35 PERCENT RANGE TUESDAY AND WEDNESDAY OF NEXT WEEK.

GREEN-UP CONDITIONS WILL BE THE LIMITING FACTOR DURING THIS TIME
PERIOD FOR PRESCRIBED BURNS...BUT THE LOWERED RELATIVE HUMIDITIES
AND LIGHTER WINDS MAY SUPPORT THE BURNING OF FINER FUELS...SUCH
AS LEAF LITTER.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Mar 28, 10:44 AM CDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1044 AM CDT WED MAR 28 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1044 AM CDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

LATEST MODEL OUTPUT SHOWS THUNDERSTORMS MAY FORM ALONG A FRONTAL
BOUNDARY BY MID AFTERNOON...GENERALLY FROM NEAR ROUTE 13...EAST
ACROSS THE TRI STATE REGION. THE ACTIVITY IS THEN FORECAST TO
GRADUALLY SHIFT SOUTH AND SOUTHWEST THROUGH THE LATE AFTERNOON AND
EVENING HOURS. COVERAGE SHOULD BE SCATTERED. ADEQUATE INSTABILITY
COULD RESULT IN ISOLATED STRONG STORMS CAPABLE OF SOME HAIL OR
STRONG WIND GUSTS. WEAK WIND FIELDS SHOULD LIMIT ORGANIZATION AND
INTENSITY. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CHANCE OF STORMS IS FORECAST THURSDAY THROUGH SATURDAY
AND SUNDAY NIGHT THROUGH MONDAY NIGHT. ISOLATED STRONG OR MARGINALLY
SEVERE STORMS CANNOT BE RULED OUT ENTIRELY. THE MOST LIKELY
HAZARDS WILL BE BRIEF HEAVY RAIN AND LIGHTNING. A FEW STORMS COULD
PRODUCE LOW END SEVERE HAIL OR STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Mar 28, 4:22 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
422 PM CDT WED MAR 28 2012

ILZ084-MOZ076-282200-
JACKSON IL-PERRY MO-
422 PM CDT WED MAR 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JACKSON COUNTY IN
SOUTHERN ILLINOIS...AND NORTHERN PERRY COUNTY IN SOUTHEAST MISSOURI
UNTIL 500 PM CDT...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF PERRYVILLE...MOVING
SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER WAS REPORTED IN THE LITHIUM AREA
IN THE NORTH CENTRAL PART OF PERRY COUNTY MISSOURI.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEAST PERRY AND EXTREME WESTERN JACKSON
  COUNTIES.

NOLES

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 4:38 PM CDTSevere Thunderstorm WarningPAHPerry37 min
Mar 28, 5:15 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Perry30 min
Mar 28, 6:16 PM CDTSevere Thunderstorm WarningPAHUnion29 min
Mar 28, 6:45 PM CDTSevere Thunderstorm WarningPAHUnion19 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.